Virginia, 2008

Hail and Damaging Wind in Virginia, June 4, 2008

June 4, 2008 · NWS RNK · 5 events in 2 counties and zones

Unstable and moist air in the wake of a warm front sparked a few severe thunderstorms on June 4.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Unstable and moist air in the wake of a warm front sparked a few severe thunderstorms on June 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 2:21 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 4, 2:21 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT WED JUN 4 2008

.SYNOPSIS...
A WARM FRONT WILL BECOME STALLED OVER THE GREAT LAKES REGION AND
PENNSYLVANIA BY THIS WEEKEND. WHILE THIS TAKES PLACE...HIGH
PRESSURE WILL BUILD OVER OUR REGION AND REMAIN STATIONAY
THROUGH THE MIDDLE OF NEXT WEEK. A SUMMER-LIKE HOT AND HUMID
PATTERN IS EXPECTED.

&&

.NEAR TERM /THROUGH THURSDAY/...
A LARGE RIDGE OF HIGH PRESSURE ALOFT WILL BUILD NORTH AND EAST INTO
THE BLACKSBURG FORECAST AREA TONIGHT THROUGH THURSDAY...GRADUALLY
FORCING BAROCLINIC ZONE WELL TO OUR NORTH. DESPITE GOOD INSTABILITY
OVER THE AREA...STRENGTHENING CAPPING INVERSION CENTERED AT
7500-10000 FOOT LEVEL WILL PROGRESSIVELY LIMIT EXTENT OF CONVECTION
OVER THE AREA THROUGH THURSDAY.

CURRENT CONVECTIVE COMPLEX TO THE NORTHWEST AND NORTH OF THE
BLACKSBURG AREA SHOULD CONTINUE TO PROPAGATE MAINLY EAST ALONG/NEAR
THETA-E RIDGE AXIS. HOWEVER...SUFFICIENT CONCERN STILL EXISTS THAT
OUTFLOW BOUNDARY FROM THIS SYSTEM MAY PROVIDE THE NEEDED LOW LEVEL
FORCING AND CONVERGENCE TO CRACK CAP...RESULTING IN EXPLOSIVE
DEVELOPMENT ACROSS OUR NORTHERN TIER COUNTIES.  WILL THEREFORE
CONTINUE WITH EXISTING TORNADO WATCHES UNTIL THIS THREAT
DIMINISHES.

OTHERWISE...WILL HAVE TO RELY ON DIFFERENTIAL HEATING THAT WILL
EXIST MAINLY OVER THE MOUNTAINS AND FOOTHILLS TO FIRE UP AN ISOLATED
OR WIDELY SCATTERED THUNDERSTORM.  ONCE AGAIN...ANY STORM THAT HAS
SUFFICIENT FOCUSED UPWARD VERTICAL MOTION TO CRACK THE CAP SHOULD GO
SEVERE QUICKLY...SO WILL CONTINUE WITH LOW THREAT PROBABILITY OF
PRECIPITATION ACROSS THE SOUTHERN ZONES UNTIL LOSS OF DAYTIME
HEATING ELIMINATES THERMODYNAMIC SUPPORT FOR SUCH DEVELOPMENT.

GUIDANCE TEMPERATURES ARE CONSISTENT AND LOOK FAIRLY REASONABLE FOR
LOWS TONIGHT AND HIGHS ON THURSDAY.  HOWEVER...MAY BE JUST A BIT TOO
HIGH IN MOST AREAS BY A DEGREE OR TWO ON THURSDAY SINCE DAYTIME
HEATING WILL BE OFFSET SOMEWHAT BY CONTRIBUTION OF
EVAPOTRANSPIRATION AND SOME EVAPORATIVE COOLING FROM MOIST GROUND
WHERE RAIN HAS FALLEN RECENTLY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
BEGINNING ON FRIDAY...THE NATION WILL TRANSITION INTO A PATTERN THAT
WILL PLACE AN UPPER RIDGE ACROSS THE EASTERN U.S. FROM ROUGHLY THE
MID-ATLANTIC REGION AND POINTS SOUTH WITH THE RESULT BEING VERY MUCH
LIKE A TYPICAL SUMMER PATTERN. BUILDING HEIGHTS WILL ALLOW FOR
PROGRESSIVELY WARMER TEMPERATURES FRIDAY AND SATURDAY. WHILE THERE
WILL BE NO UPPER LEVEL FORCING TO CONTEND WITH GIVEN THE CLOSEST
BAROCLINIC ZONE WILL BE WELL WEST OF THE REGION...DAYTIME HEATING
WITH A JUICY BOUNDARY LAYER AIRMASS WILL ALLOW FOR SUMMERTIME STYLE
DIURNAL CONVECTION IN THE MOUNTAINS WHERE DIFFERENTIAL HEATING AND
OROGRAPHICAL AFFECTS WILL ADD TO CONVECTION POTENTIAL IN THIS AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SUNDAY THROUGH WEDNESDAY THIS SUMMERTIME PATTERN WILL CONTINUE WITH
MORE DIURNAL ISOLATED/SCATTERED CONVECTION OVER THE MOUNTAINS. DURING
THIS PERIOD...AND ALSO THE EARLIER FRIDAY/SATURDAY TIME
PERIOD...STEERING WINDS WILL BE WEAK...SO ANY STORMS THAT DO FORM
ARE EXPECTED TO BE SLOW MOVERS THAT WILL HAVE THE POTENTIAL OF
PRODUCING LOCALLY VERY HEAVY RAINFALL. WILL BE FOLLOWING GUIDANCE
FROM HPC DURING THIS PERIOD FOR BOTH TEMPERATURES AND DEW POINTS.
FRIDAY THROUGH WEDNESDAY THE REGION WILL HAVE THE POTENTIAL OF
ACHIEVING SOME NEW RECORD HIGH TEMPERATURES. A LIST OF RECORDS ARE
POSTED IN THE CLIMATE SECTION OF THIS DISCUSSION. ALSO...THE
RESULTANT HEAT INDICES SUGGEST VALUES THAT WILL SURPASS THE HEAT
ADVISORY THRESHOLD OF 105 F GENERALLY ALONG AND EAST OF A LINE FROM
BUCKINGHAM TO DANVILLE TO REIDSVILLE LINE. WILL BE UPDATING THE HWO
TO REFLECT THIS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
EXPECT TO SEE MAINLY VFR CONDITIONS AT ALL BLACKSBURG TERMINAL
FORECAST SITES FOR THE BETTER PART OF THE NEXT FIVE DAYS AS UPPER
RIDGE PROGRESSIVELY BUILDS OVER AREA...LEADING TO MUCH WARMER AND
DRIER WEATHER PATTERN.

ALTHOUGH THE ATMOSPHERE OVER THE AREA REMAINS UNSTABLE...CAPPING
INVERSION WILL PROGRESSIVELY LIMIT THE AMOUNT OF DAYTIME
CONVECTION EACH DAY...WITH THREAT MAINLY CONFINED TO THE MOUNTAINS
IN THE FORM OF AN ISOLATED THUNDERSTORM DURING THE TIME OF BEST
SURFACE HEATING (MID AFTERNOON INTO EARLY EVENING). MOST ORGANIZED
CONVECTION SHOULD REMAIN NORTH OF ALL BLACKSBURG TERMINAL FORECAST
SITES...SO NOT INCLUDED AS PREVAILING OR TEMPO GROUP AT ANY
FORECAST SITE.

AS THE AIRMASS OVER THE AREA STAGNATES DURING THE NEXT SEVERAL DAYS...
SOMEBRIEF MVFR VISIBILITIES MAY BE EXPERIENCED AROUND DAYBREAK IN
THE TYPICALLY FAVORED AREAS SUCH AS NEAR KLWB...AND PERHAPS OUT
ACROSS THE PIEDMONT (KLYH AND KDAN). SOME OCCASIONAL MVFR
VISIBILITIES MAY OCCUR FROM TIME TO TIME AS WELL ACROSS THE
PIEDMONT DURING THE DAYTIME HOURS DUE TO SOME LIGHT HAZE...OTHERWISE
UNRESTRICTED CONDITIONS WILL PREVAIL.

&&

.CLIMATE...

RECORD HIGH TEMPERATURES JUNE 5 THROUGH JUNE 10.

BLACKSBURG VA     BLUEFIELD WV       DANVILLE VA
6/5...88 IN 2002  6/5...86 IN 2005   6/5...94 IN 2002
6/6...88 IN 2002  6/6...87 IN 2007   6/6...96 IN 1985
6/7...89 IN 1984  6/7...88 IN 2007   6/7...98 IN 1971
6/8...90 IN 1984  6/8...89 IN 2007   6/8...98 IN 1988
6/9...92 IN 1953  6/9...88 IN 1966   6/9...97 IN 1990
6/10..90 IN 1999  6/10..89 IN 1999   6/10..99 IN 1963

LYNCHBURG VA      ROANOKE VA
6/5...99 IN 1925  6/5...98 IN 1925
6/6...95 IN 1939  6/6...96 IN 1939
6/7...96 IN 1940  6/7...95 IN 1925
6/8..100 IN 1933  6/8...97 IN 1933
6/9...99 IN 1933  6/9...98 IN 1933
6/10..98 IN 1914  6/10..96 IN 1914

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...DS
AVIATION...WERT
CLIMATE...DS
Hazardous weather outlook, Jun 4, 3:23 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT WED JUN 4 2008

VAZ019-020-024-035-047-WVZ045-052030-
ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-BUCKINGHAM-GREENBRIER-
423 PM EDT WED JUN 4 2008

...TORNADO WATCH 447 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH SATURDAY... HEAT INDICES WILL BE IN THE
90S...ESPECIALLY IN URBANIZED AREAS...ANYONE WHO WILL BE OUTDOORS
SHOULD TAKE PRECAUTIONS FROM THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>004-018>020-VAZ007-009>018-022-023-032>034-043-WVZ042>044-
052030-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-
MONROE-
423 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE AREA LATE THIS AFTERNOON OR EARLY THIS EVENING. SOME OF THE
STRONGER STORMS WILL HAVE THE POTENTIAL OF PRODUCING STRONG
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...FREQUENT
LIGHTNING...AND POSSIBLY AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH SATURDAY... HEAT INDICES WILL BE IN THE
90S...ESPECIALLY IN URBANIZED AREAS...ANYONE WHO WILL BE OUTDOORS
SHOULD TAKE PRECAUTIONS FROM THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>046-058-059-052030-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-
CHARLOTTE-
423 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE AREA LATE THIS AFTERNOON OR EARLY THIS EVENING. SOME OF THE
STRONGER STORMS WILL HAVE THE POTENTIAL OF PRODUCING STRONG
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...FREQUENT
LIGHTNING...AND POSSIBLY AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH SATURDAY...HEAT INDICES WILL BE IN THE
90S...ESPECIALLY IN URBANIZED AREAS...ANYONE WHO WILL BE OUTDOORS
SHOULD TAKE PRECAUTIONS FROM THE HEAT.

SUNDAY THROUGH TUESDAY...HEAT INDICES ARE EXPECTED TO BE AROUND
105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 4, 1:01 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     LIGHTNING        ALTAVISTA               37.12N 79.30W
06/03/2008                   CAMPBELL           VA   TRAINED SPOTTER

            LIGHTNING STRUCK A SHED AND CAUGHT IT ON FIRE.

&&

SK
Special weather statement, Jun 4, 2:48 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED JUN 4 2008

WVZ043>045-042115-
MONROE WV-GREENBRIER WV-SUMMERS WV-
348 PM EDT WED JUN 4 2008

...LINE OF STRONG THUNDERSTORMS MAY AFFECT THE REGION LATE THIS
AFTERNOON...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA...MOVING
SOUTHEAST AT 55 MPH. THIS LINE OF STRONG TO SEVERE STORMS MAY AFFECT
LOCATIONS ACROSS THE GREENBRIER VALLEY AROUND 5 PM.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...HAIL AND FREQUENT DANGEROUS LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR GREENBRIER COUNTY UNTIL 8 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
Local storm report, Jun 4, 4:07 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 NNW ALTAVISTA         37.16N 79.32W
06/03/2008  E1.75 INCH       CAMPBELL           VA   PUBLIC

            GOLF BALL SIZE HAIL ESTIMATED BY THE PUBLIC IN TOWN OF
            LYNCH STATION.

&&

SK
Special weather statement, Jun 4, 4:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT WED JUN 4 2008

WVZ045-042215-
GREENBRIER WV-
517 PM EDT WED JUN 4 2008

...STRONG STORMS OVER WESTERN GREENBRIER COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES NORTHEAST OF BABCOCK STATE PARK...OR
ABOUT 3 MILES NORTHWEST OF BINGHAM...MOVING EAST AT 38 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...DUO...ANJEAN AT 525 PM
EDT...TROUT AT 535 PM EDT...LEONARD AT 540 PM EDT...BEARTOWN STATE
PARK...RORER AT 545 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE HALF INCH OR MORE DURING THE NEXT
HOUR. IN ADDITION WIND GUSTS TO 45 MPH ALONG WITH SOME SMALL HAIL
COULD OCCUR.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
June 4, 5:20 PM EST
Where
Bath County, 0.18 mi W of Hot Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.000, -79.833

One tree was blown down by thunderstorm winds. Damage values are estimated.

Hail, Franklin

When
June 4, 5:39 PM EST
Where
Franklin County, 1.75 mi WSW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
37.012, -80.080

Hail, Franklin

When
June 4, 5:45 PM EST to 5:50 PM EST
Where
Franklin County, 0.04 mi W of Rocky Mt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.000, -79.881

Hail, Franklin

When
June 4, 5:45 PM EST
Where
Franklin County, 0.58 mi WSW of Rocky Mt
Measured
1.5 in hail
Reported by
Public
Coordinates
36.998, -79.890

Hail, Franklin

When
June 4, 6:27 PM EST to 6:33 PM EST
Where
Franklin County, 0.05 mi N of Penhook
Measured
0.75 in hail
Reported by
Public
Coordinates
36.981, -79.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119726, 119727, 119739, 119740, 119734.